Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS La Crosse, WI

July 21, 2002Jackson County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 21, 2002, 7:29 PM CDT for Jackson County, Monroe County, Wisconsin. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 7:29 PM CDT (00:29 UTC)
Expired
Jul 21, 2002, 8:30 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Jackson County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WUUS53 KARX 220029
SVRLSE
WIC053-081-220130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
728 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL WISCONSIN
  MONROE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 830 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF NORTH BEND...OR ABOUT 17
  MILES SOUTHWEST OF BLACK RIVER FALLS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR CATARACT AT 745 PM CDT...
  NEAR BLACK RIVER FALLS AT 750 PM CDT...
  NEAR HATFIELD AT 800 PM CDT...
  NEAR MILLSTON AT 805 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4442 9116 4408 9116 4403 9032 4442 9033

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:23 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 21, 7:23 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
723 PM CDT SUN JUL 21 2002

WITH RECENT REPORTS OF SOME FLOODING AND RADAR TRENDS SHOWING GOOD
POTENTIAL FOR TRAINING AND HEAVY RAIN...PLAN ON ISSUING A FLASH
FLOOD WATCH FOR THE REMAINDER OF THE EVENING. CURRENTLY PLAN TO TAKE
AREAS NORTH OF A NEW HAMPTON TO TOMAH LINE.

COORDINATED WITH DMX AND MPX.

.LSE...HEAT ADVISORY...THROUGH THIS EVENING...
       NORTHEAST IOWA ZONES...IAZ008>011-018-019-029-030-
       SOUTHEAST MINNESOTA ZONES...MNZ086>088-094>096-
       WISCONSIN ZONES...WIZ041>044-053>055-061.

       FLASH FLOOD WATCH THROUGH MIDNIGHT FOR
       NORTHEAST IOWA ZONES...IAZ008>010-018-019
       SOUTHEAST MINNESOTA ZONES...MNZ079-086>088-094>096
       WISCONSIN ZONES...WIZ029-032>034-041-042-053.

04

In the hours before

Local storm report, Jul 21, 5:52 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    1 W ROCHESTER             MN   .75 INCH HAIL
07/21/02   OLMSTED                        REPORTED BY RETIRED
                                          METEOROLOGIST

0548 PM    ROCHESTER                 MN   .75 INCH HAIL
07/21/02   OLMSTED                        REPORTED BY SPOTTER ON
                                          NORTHWEST SIDE OF TOWN

0548 PM    ROCHESTER                 MN   60 MPH WIND GUST
07/21/02   OLMSTED                        REPORTED BY SPOTTER ON
                                          NORTHWEST SIDE OF TOWN

MW
Local storm report, Jul 21, 6:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    CREAM                     WI   WIND DAMAGE
07/21/02   BUFFALO                        POWER LINES DOWN REPORTED
                                          BY SHERIFFS OFFICE

0639 PM    ROCHESTER AIRPORT         MN   58 MPH WIND GUST
07/21/02   OLMSTED                        KRST ASOS REPORTED G50 KT

0645 PM    3 W LOYAL                 WI   WIND DAMAGE
07/21/02   CLARK                          TREE DOWN ACROSS HWY 98
                                          NEAR OWEN AVENUE

MW

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.